Illinois, 2010

Flood and Hail in Illinois, March 11, 2010

March 11, 2010 · NWS LOT · 5 events in 3 counties and zones

Thunderstorms moved across portions of northern Illinois during the afternoon and evening hours of March 11th producing dozens of reports of pea size hail with a few reports of hail as large as nickels. Minor street flooding was also reported in some locations.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms moved across portions of northern Illinois during the afternoon and evening hours of March 11th producing dozens of reports of pea size hail with a few reports of hail as large as nickels. Minor street flooding was also reported in some locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 11, 3:39 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 11, 3:39 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
339 PM CST THU MAR 11 2010

.DISCUSSION...
338 PM CST

SURFACE LOW CENTERED OVER IOWA THIS AFTERNOON IS WRAPPING UP PRETTY
GOOD...WITH RELATIVELY WARM MOIST AIR BEING PULLED ON ITS EASTERN
EDGE INTO SE MN...AND PRESSURE FALLS WRAPPING AROUND THE NORTH SIDE
INTO NEBRASKA.  MOST OF ILLINOIS AND WESTERN INDIANA HAS
DESTABILIZED IN THE WARM SECTOR THIS AFTERNOON...WITH THE BEST
SUPPORT FOR CONVECTION IN AN AREA OF ENHANCED MOISTURE FLUX
CONVERGENCE ALONG THE IL/IN LINE.  AM STILL NOT EXPECTING ANY
WIDESPREAD SEVERE WEATHER THIS EVENING...BUT AN ISOLATED CELL COULD
PRODUCE BRIEF PROBLEMS IN THE FORM OF HAIL OR GUSTY WINDS.

LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING EAST FROM THIS LOW
INTO NW IL THEN TURNING SOUTH TOWARD STL.  A SFC TROUGH INTERSECTING
THIS FRONT OVER NW IL STRETCHES SE INTO NW INDIANA AND APPEARS TO BE
THE FOCUS FOR CONVECTION THIS AFTERNOON.  21Z KLOT RADAR HINTS AT
THIS FEATURE IN A LINE FROM KENDALL COUNTY INTO NRN KANKAKEE.  THE
WARM FRONT WITH THIS SYSTEM EXTENDS EAST OF THE LOW THROUGH SRN WI
AND MI.  AS THE EVENING PROGRESSES...ALL OF THESE FEATURES ARE
EXPECTED TO MOVE NORTH AND EVENTUALLY PULL THE PRECIP WELL NORTH OF
THE AREA OVERNIGHT.

FROM MIDNIGHT TONIGHT UNTIL AT LEAST NOON TOMORROW WE SHOULD HAVE
THE CHANCE TO DRY OUT A BIT BEFORE THE NEXT ROUND APPROACHES FROM
THE SOUTH TOMORROW AFTERNOON AND EVENING.  UPPER LEVEL SHORTWAVE
ENERGY WILL FAVOR THE DEVELOPMENT OF A NEW SFC LOW OVER THE OHIO
VALLEY WHICH IS EXPECTED TO LIFT NORTHWEST INTO IL BY TOMORROW
NIGHT.  WE WILL BE IN THE COOL NW QUADRANT OF THIS SYSTEM...SO WHILE
TSRA IS LESS OF A CONCERN...SHOWERS SHOULD BE MORE PERSISTENT AND
WIDESPREAD THAN THE ACTIVITY WE HAVE SEEN OVER THE PAST COUPLE OF
DAYS.  A DECENT CHANCE FOR SHOWERS AND LIGHT RAIN WILL LINGER
THROUGH MUCH OF THE WEEKEND UNTIL THE LARGER SYSTEM OCCLUDES AND
DEVELOPS THE NEXT SFC LOW OVER THE MID ATLANTIC LATE SUNDAY.

STILL THINK NEXT WEEK SHOULD START OUT DRIER...WITH NORTHERLY FLOW
AHEAD OF A RIDGE OVER THE MIDWEST AND BEHIND THE LOW TO OUR EAST.
WEAK UPPER LEVEL SHORTWAVE ENERGY MAY ENHANCE CLOUDINESS FROM TIME
TO TIME...BUT DOES NOT APPEAR TO HAVE MUCH TO WORK WITH AT THE LOW
LEVELS.  THUS ONLY MINOR CHANGES WERE MADE TO THE EXTENDED.

LENNING

&&

.AVIATION...

1800 UTC TAFS...THE IFR CEILINGS WERE WITH THE SHOWERS AND
ISOLATED THUNDERSTORMS. THOSE CLOUDS HAVE MOVED NORTH. WE EXPECT
MVFR CLOUDS AND POSSIBLY VFR THIS AFTERNOON. THERE MAY BE SOME
AFTERNOON HEATING AS THE SUN BREAKS THROUGH THE CLOUDS. THIS WILL
CREATE ENOUGH INSTABILITY FOR THUNDERSTORMS THIS LATE AFTERNOON
AND EVENING. WE WILL ADD THEM TO THE FORECAST AT THIS TIME AND
THEN UPDATE AT 21 UTC. MORE LOW CLOUDS MAY MOVE INTO NORTHERN
ILLINOIS LATER TONIGHT. WE WILL FORECAST MVFR CLOUDS AT 1200 TO
1500 BROKEN. THE SURFACE LOW WILL REMAIN IN IOWA THROUGH FRIDAY
MORNING. THIS WILL PRODUCE A CIRCULATION WHERE BANDS OF CLOUDS
WILL MOVE THROUGH NORTHERN ILLINOIS AND NORTHWEST INDIANA TONIGHT.

&&

.MARINE...
157 PM CST

THE WIND OVER LAKE MICHIGAN WILL BE AFFECTED BY A SURFACE LOW
THAT WILL MEANDER ACROSS IOWA TONIGHT. THIS LOW WILL EVENTUALLY
FILL FRIDAY MORNING AND ANOTHER LOW WILL FORM IN NORTHERN
TENNESSEE FRIDAY AFTERNOON. THESE LOWS WILL GIVE AN EAST TO
SOUTHEAST WIND AT 10 TO 20 KNOTS OVER LAKE MICHIGAN TONIGHT.
THE LOW IN TENNESSEE WILL MOVE NORTHWEST TO WEST CENTRAL ILLINOIS
BY SATURDAY MORNING. AS THE LOW MOVES NORTH AND WEST...THE WIND
WILL BECOME NORTH AND WILL INCREASE IN SPEED TO 15 TO 25 KNOTS
LATE FRIDAY AND EARLY SUNDAY. THE WAVES CAN GET AS HIGH AS 3 TO 5
FEET SATURDAY AND SUNDAY. THERE WILL BE PERIODS OF SHOWERS TONIGHT
THROUGH SUNDAY.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Mar 11, 4:38 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
438 PM CST THU MAR 11 2010

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122245-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
438 PM CST THU MAR 11 2010 /538 PM EST THU MAR 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS.

  AREAS AFFECTED AND TIMING:

  NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS EVENING.

  DISCUSSION:

  SHOWERS AND THUNDERSTORMS HAVE REDEVELOPED THIS AFTERNOON ACROSS
  THE AREA...AND SOME OF THESE STORMS ARE JUST BELOW SEVERE
  THRESHOLDS. HAIL TO THE SIZE OF NICKLES HAS BEEN REPORTED SO
  FAR...AND AN ISOLATED REPORT OF ONE INCH DIAMETER HAIL WOULD NOT
  BE A SURPRISE BEFORE THIS ACTIVITY DISSIPATES LATER THIS
  EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ADDITIONAL UPPER LEVEL DISTURBANCES WILL BRING MORE RAIN TO THE
AREA FRIDAY AFTERNOON THROUGH SATURDAY NIGHT. THIS ADDITIONAL
RAIN COMBINED WITH RUNOFF FROM RECENT SNOWMELT WILL RESULT IN A
POTENTIAL OF RIVER FLOODING...ESPECIALLY ON THE DES PLAINS AND
PECATONICA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-122245-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
438 PM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WAVES FOR SMALL CRAFT ARE POSSIBLE FROM FRIDAY NIGHT
INTO SUNDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122245-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
438 PM CST THU MAR 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY OVER SOUTHERN LAKE MICHIGAN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LENNING

In the hours before

Local storm report, Mar 11, 3:41 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             PECATONICA              42.31N 89.36W
03/11/2010  E0.25 INCH       WINNEBAGO          IL   BROADCAST MEDIA

            PEA TO MARBLE SIZE HAIL.

&&

CM
Local storm report, Mar 11, 4:19 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
419 PM CST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             7 SW HEBRON             42.40N 88.53W
03/11/2010  M0.88 INCH       MCHENRY            IL   AMATEUR RADIO

            NICKEL SIZE HAIL NEAR ROUTES 2 AND 65.

&&

CM
Special weather statement, Mar 11, 4:23 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
423 PM CST THU MAR 11 2010

INZ001-002-010-011-019-112330-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
INCLUDING THE CITIES OF...GARY...VALPARAISO...MOROCCO...
RENSSELAER...FOWLER
423 PM CST THU MAR 11 2010 /523 PM EST THU MAR 11 2010/

THUNDERSTORMS OVER NORTHWEST INDIANA THIS AFTERNOON HAVE GENERATED
REPORTS OF PEA TO NICKEL SIZED HAIL. THESE STORMS WILL PERSIST
INTO THE EARLY EVENING AND MAY ALSO PRODUCE BRIEF PERIODS OF GUSTY
WINDS AND VERY HEAVY RAIN.

LENNING
Local storm report, Mar 11, 4:44 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
444 PM CST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             3 SW LOWELL             41.26N 87.45W
03/11/2010  E0.25 INCH       LAKE               IN   PUBLIC

&&
Local storm report, Mar 11, 4:46 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
446 PM CST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             LOWELL                  41.29N 87.41W
03/11/2010  E0.25 INCH       LAKE               IN   PUBLIC

            PEA SIZE HAIL COVERING THE GROUND ON THE WEST SIDE OF
            LOWELL.

&&
Local storm report, Mar 11, 5:00 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
500 PM CST THU MAR 11 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             5 E LOWELL              41.29N 87.32W
03/11/2010  M0.88 INCH       LAKE               IN   AMATEUR RADIO

            NICKEL SIZE HAIL NEAR ROUTE 2 AND INTERSTATE 65.
            CORRECTED.

&&

CM

The radar

The Milwaukee radar (KMKX), 84 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 flood. Local standard time, as filed.

Hail, Winnebago

When
March 11, 5:19 PM CST to 5:23 PM CST
Where
Winnebago County, 0.61 mi SW of Loves Park
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.313, -89.058

Penny size hail lasting for 4 minutes and covering the ground was reported near Loves Park Drive and North Second Street.

Hail, Winnebago

When
March 11, 5:29 PM CST to 5:30 PM CST
Where
Winnebago County, 0.74 mi SSW of Colonial Gardens
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.340, -89.053

Penny size hail was reported at Harlem Road and Route 251.

Hail, Will

When
March 11, 5:39 PM CST to 5:40 PM CST
Where
Will County, Joliet
Measured
0.88 in hail
Reported by
Public
Coordinates
41.530, -88.100

Flood, Winnebago

When
March 11, 7:35 PM CST to 9:00 PM CST
Where
Winnebago County, 0.25 mi SSE of Colonial Gardens to 0.32 mi S of Colonial Gardens
Cause
Heavy Rain
Reported by
Public
Coordinates
42.347, -89.048

Water eight inches deep was reported over the curbs along Elm Avenue.

Hail, Du Page

When
March 11, 8:09 PM CST to 8:10 PM CST
Where
Du Page County, Glen Ellyn
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.880, -88.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221173, 221174, 221175, 221177, 221176.